Thunderstorm Wind, Henderson
- When
- July 19, 7:42 AM CST
- Where
- Henderson County, 0.69 mi N of Oquawka
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.940, -90.950
Trees and power lines were blown down.
A cluster of intense thunderstorms moved across southeast Iowa and western Illinois in the morning hours of July 19th. This cluster of storms brought very heavy rain, and very strong damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cluster of intense thunderstorms moved across southeast Iowa and western Illinois in the morning hours of July 19th. This cluster of storms brought very heavy rain, and very strong damaging winds. Several locations saw winds over 75 mph, and had significant property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 4:48 AM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 548 AM CDT Sun Jul 19 2020 ...12Z AVIATION UPDATE... .SYNOPSIS... Issued at 257 AM CDT Sun Jul 19 2020 Other than warm temperatures and muggy feeling outside, it has been a relatively uneventful night so far over eastern Iowa, northwest Illinois and northeast Missouri with KDVN radar mainly clear and a few clouds overhead on infrared. Showers and thunderstorms were ongoing over central Wisconsin and north central Kansas where 500 hPa shortwaves were interacting with a northeast-southwest oriented cold front. Closer to home, this front stretched from La Crosse WI to Des Moines IA, with only a few rain showers in tow. Temperatures as of 2 AM ranged from warm 78 in Freeport, to 84 in Muscatine. Dewpoints in the 70s were leading to heat indices in the upper 80s to even near 90 in some spots! (e.g. Muscatine IA 2 AM observation was 84/75 with a heat index of 92!). This front will continue approaching the area through the morning, and will be responsible for how our weather evolves through the short term period. && .SHORT TERM...(Today and Tonight) ISSUED AT 257 AM CDT Sun Jul 19 2020 Key Messages: 1) Lingering showers/storms through morning, dry for the remainder of the day and tonight. Storms could produce large hail. 2) Temperatures cooler today with less humidity. Discussion. Front should sweep across the area early this morning, bringing a shift to northwest winds and decreasing cloud cover. A scattered shower or thunderstorm will remain possible with the front, but overall coverage should not be as widespread as once anticipated. This is because 1) The more organized lift has stayed out of the area, and 2) There appears to be a cap of warm air around 700 hPa as seen on the SPC mesoanalysis, which is inhibiting development. That being said, latest HRRR has been persistent on trying to develop some activity along the front following the Interstate 80 corridor through the morning with a resurgence of WAA. Bearing this in mind, I will keep at least chance POPs going. If something is able to develop, it will be elevated in nature and have potential to take hold of some impressive instability (mesoanalysis currently analyzing around 4000 J/kg of MUCAPE) and steep lapse rates aloft ahead of the front. If this can happen, storms will be capable of producing large hail. Clearing skies are expected by this afternoon as a drier air mass and increasing subsidence builds into the area. While temperatures will remain fairly warm, the humidity will be most noticeable as dewpoints fall into the low to mid 60s during the afternoon. Highs should top out in the mid 80s as we mix down air from around 925 hPa. For tonight, aforementioned front will continue to sag south but should begin to slow down and become less defined as it approaches the Interstate 70 corridor. Guidance points at convection developing along this front ahead of a shortwave over east central Kansas this evening, which should grow and congeal into an MCS as it moves east overnight. Other than a slight chance of a shower or thunderstorm over southeast Iowa and northeast Missouri, our area looks to remain precip free with clouds increasing Monday morning. .LONG TERM...(Monday through Saturday) ISSUED AT 257 AM CDT Sun Jul 19 2020 1) Precipitation chances persist through week with exact location dependent on where the surface front sets up. 2) Near to slightly below normal temperatures for Monday/Tuesday before the heat returns mid-week. Discussion. As the previous discussion mentioned, overall agreement on the synoptic pattern carries over in the latest guidance. Zonal flow with embedded shortwaves are expected before flow shifts northwest with the arrival of ridging aloft by the end of the week. Monday and Tuesday... Lingering showers and thunderstorms will be possible across the area as the MCS weakens through the morning. Dry condtions are expected for the afternoon and evening with surface high pressure still overhead. Afternoon highs will be near to just below normal with values in the low to mid 80s expected. Overnight, signal is in all guidance of the cold front retreating north as a warm front towards the area, with another shortwave ejecting out of the Great Plains and tracking along it. A renewed round of showers and thunderstorms is possible during the evening over southern Iowa and northern Missouri, with activity entering the area after midnight and containing through Tuesday morning. Severe potential as this moves through looks low as models depict low overall instability. Temperatures Tuesday will be dependent on how much convection and cloud cover persists through the day, with models not in definite agreement. A blended approach gives afternoon highs in the lower 80s with notable mugginess to the air as dewpoints near 70 return. Wednesday on... Low confidence chances of showers and storms will persist through at least the later part of the work week, as guidance struggles on agreement of where the surface front sets up and eventual track of disturbances aloft. There are signals of drier conditions coming for the weekend as ridging aloft builds into the area. Temperatures will once again warm up to well above normal values, with 850 hPa temperatures poised to rise above 20 C by the weekend. Afternoon highs Wednesday through Friday will be in the mid to upper 80s, with a return to 90s possible by the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Monday Morning) ISSUED AT 548 AM CDT Sun Jul 19 2020 Scattered thunderstorms occurring ahead of a cold front will impact the BRL site early this morning. The front will also bring a period of MVFR low clouds, which will impact all terminals until roughly 14z. Otherwise, VFR conditions are expected today and tonight. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Speck AVIATION...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 312 AM CDT Sun Jul 19 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 312 AM CDT Sun Jul 19 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A scattered shower or thunderstorm will be possible this morning as a cold front moves through the area. There is a marginal risk of severe weather, with the primary hazards being large hail, damaging winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a marginal risk for severe thunderstorms over southeast Iowa, west central Illinois, and northeast Missouri Monday. The primary hazards are large hail, damaging winds and heavy rainfall. Daily chances for thunderstorms are expected Tuesday through Friday. However, it is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning. Speck
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM NON-TSTM WND GST MOUNT PLEASANT 40.96N 91.55W
07/19/2020 E50 MPH HENRY IA TRAINED SPOTTER
ESTIMATE 40-50 MPH WINDS ON HIGHWAY 218 ON
NORTH SIDE OF MOUNT PLEASANT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG MIDDLETOWN 40.84N 91.26W
07/19/2020 DES MOINES IA TRAINED SPOTTER
TREE DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM TSTM WND DMG NEW LONDON 40.93N 91.41W
07/19/2020 HENRY IA TRAINED SPOTTER
4-6 INCH DIAMETER LIMBS DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG 1 ESE NEW LONDON 40.92N 91.40W
07/19/2020 HENRY IA TRAINED SPOTTER
REPORTED A TREE AND OR LIMBS DOWN. WIND WAS
STILL BLOWING AND NOT SAFE TO GO OUTSIDE TO
GET A BETTER LOOK. WILL CALL BACK WITH MORE
INFORMATION.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG 1 E WEST BURLINGTON 40.83N 91.16W
07/19/2020 DES MOINES IA EMERGENCY MNGR
8 INCH LIMB DOWN AT LEFFLER AND WHEELER
STREETS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG 1 ESE NEW LONDON 40.92N 91.40W
07/19/2020 HENRY IA TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WIND DAMAGE REPORT
FROM 1 ESE NEW LONDON TO UPDATE THE TREE
LIMB INFORMATION . REPORTED THAT A 5 INCH
TREE LIMB WAS DOWN.
&&
DCThe Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 13:41 UTC.
11 thunderstorm wind. Local standard time, as filed.
Trees and power lines were blown down.
A spotter reported trees and power lines blown down, along with three sheets of metal peeled off a hog building roof.
A home weather station recorded an 84 mph wind gust.
Trees blown down across a road, trapping a car on the road. No injuries occurred.
Trees were damaged in Keithsburg.
A 4 inch diameter tree branch was blown down.
Power poles were broken with 3 to 5 inch diameter tree branches down.
A portion of an 8 inch diameter tree branch and several other smaller branches were broken.
Trees were reported blown down, along with one power line.
A large tree was blown down across U.S. Route 6, blocking traffic.
Reports of numerous trees and limbs down, as well as power lines across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908279, 908280, 908289, 908281, 908282, 908283, 908284, 908285, 908286, 908287, 908288.